Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 539, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2004, 1:41 AM CDT for 6 counties in Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 1:41 AM CDT (06:41 UTC)
- Expired
- Jul 6, 2004, 2:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Alfalfa County, OK, Dewey County, OK, Ellis County, OK, Major County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 5, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2262 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 060641
SVROKC
OKC003-043-045-093-151-153-060745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
140 AM CDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALFALFA COUNTY IN NORTHWEST OKLAHOMA
DEWEY COUNTY IN NORTHWEST OKLAHOMA
ELLIS COUNTY IN NORTHWEST OKLAHOMA
MAJOR COUNTY IN NORTHWEST OKLAHOMA
WOODS COUNTY IN NORTHWEST OKLAHOMA
WOODWARD COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 245 AM CDT
* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF ALVA TO 4 MILES EAST OF WOODWARD...MOVING SOUTHEAST AT
45 MPH.
* LOCATIONS IN THE WARNING INCLUDE ALVA AND WOODWARD
WINDS OF 60 TO 80 MPH ARE LIKELY WITH THESE STORMS.
PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS SITUATION. PREPARE FOR WINDS IN EXCESS OF 75 MPH
AND VERY LARGE DAMAGING HAIL. MOVE TO A BASEMENT... STORM SHELTER...
OR INTERIOR ROOM AWAY FROM OUTSIDE WALLS AND WINDOWS.
LAT...LON 3700 9911 3661 9930 3655 10000 3594 10001
3600 9901 3621 9849 3648 9831 3700 9833
$$
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:45 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 5, 10:45 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1045 PM CDT MON JUL 5 2004 .UPDATE... THE VANCE AFB RADAR AND/OR ITS COMMS HAS TAKEN A POWER HIT AND WILL NOT BE AVAILABLE UNTIL FURTHER NOTICE. TELECO AND VANCE JOB CONTROL HAVE BEEN NOTIFIED. 11 && 950 PM YET ANOTHER BUSY NIGHT... AN UPDATE TO THE FORECASTS WILL BE FORTHCOMING SHORTLY. THE MAIN CHANGES ARE TO MAKE SOME MINOR ADJUSTMENTS TO TIMING OF THE ONCOMING MCS FROM WESTERN KANSAS. THE CURRENT EXPECTATION IS THAT THE GUST FRONT... FOLLOWED FAIRLY CLOSELY BY THE STORMS THEMSELVES... SHOULD REACH THE NORTHWEST CORNER OF OUR FORECAST AREA ABOUT MIDNIGHT... WOODWARD ABOUT 2 AM... PONCA CITY ABOUT 4 AM... ETC. ALSO INCREASED POPS FOR A BRIEF PERIOD FOR THE SMALL AREA THAT WILL BE AFFECTED BY THE ISOLATED SMALL STORM CLUSTER OVER NORTH-CENTRAL/NORTHWEST OKLAHOMA THIS EVENING. CMS ------------------------- 300 PM CDT MON JUL 5 2004 INITIAL ISSUE IS... WILL THERE BE ANY LATE AFTN/EVENING CONVECTION ACROSS NW/WRN OK ALONG RESIDUAL SFC BOUNDARY. MODELS SHOW PLENTY OF INSTABILITY PRESENT AND IF SFC BOUNDARY CAN FOCUS ANY LOW LEVEL CONVERGENCE... MAY GET A STORM OR TWO. OTHERWISE... MAIN SHOW SHOULD BE LATE TONIGHT INTO FIRST PART OF TUESDAY AS MCS DEVELOPMENT IS EXPECTED ACROSS HIGH PLAINS OF ERN CO/WRN KS THIS EVENING. THIS COMPLEX IS THEN EXPECTED TO DROP SE INTO NRN OK AROUND MIDNIGHT. MAY PUT SOME SEVERE WORDING IN AS STRONG WINDS WILL LIKELY ACCOMPANY THESE STORMS AND PERHAPS SOME HAIL... ESPECIALLY ACROSS NORTHERN OK. THIS COMPLEX WILL ALSO DRIVE A COOL FRONT SOUTH ACROSS PARTS OF THE AREA. THIS WILL LEAD TO COOLER DAY ON TUESDAY...ESPECIALLY CENTRAL AND NORTH... WITH MAIN BOUNDARY EXPECTED TO BE DRAPED ACROSS SOUTHERN OK BY TUE EVENING. BETTER CHANCES APPEAR TO BE ACROSS SOUTH TUE NIGHT AND WED AS PERHAPS ANOTHER MCS GETS GOING ACROSS ERN NM INTO TX PANHANDLE AND THEN MOVES E/SE ACROSS RED RIVER VALLEY. COULD SEE SOME ADDITIONAL ACTIVITY INTO WED NIGHT AS WEAKENING SFC BOUNDARY MAY STILL BE HANGING AROUND. MID LEVEL RIDGE BUILDS NE OVER AREA BY THIS TIME BRINGING AN END TO MUCH OF THE RAIN. ALTHOUGH REMAINDER OF FORECAST IS DRY WITH WARMING TREND... EXTENDED MODELS ARE NOT ALL THAT STRONG WITH THIS MID LEVEL RIDGE. THIS COULD LEAD TO ADDITIONAL RAIN CHANCES LATER IN THE EXTENDED... BUT FOR NOW WILL LEAVE DRY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 87 67 89 / 30 60 30 30 HOBART OK 71 91 67 92 / 30 40 40 30 WICHITA FALLS TX 73 94 70 93 / 10 30 40 40 GAGE OK 65 84 63 90 / 60 20 30 20 PONCA CITY OK 69 84 64 86 / 60 60 30 20 DURANT OK 74 91 72 90 / 10 40 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30
Hazardous weather outlook, Jul 5, 11:50 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT MON JUL 5 2004
OKZ004>048-050>052-TXZ083>090-061200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MUCH OF NORTHERN AND WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM CUSHING TO EL
RENO TO HOLLIS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. SEVERE WEATHER POTENTIAL
ACROSS NORTHERN OKLAHOMA WILL INCREASE WELL AFTER MIDNIGHT INTO
EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
BEGINNING LATE THIS AFTERNOON AND POSSIBLY EXTENDING WELL INTO THE
NIGHT.
DISCUSSION...
AFTERNOON HEATING WILL RESULT IN VERY UNSTABLE CONDITIONS BY LATE
AFTERNOON...WITH CAPE VALUES FORECAST TO EXCEED 3000 OVER NORTHWEST
OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6
PM...MOST LIKELY IN THE VICINITY OF A NEARLY STATIONARY FRONT THAT
IS EXPECTED TO LIE ACROSS NORTHWEST OKLAHOMA. OTHER THUNDERSTORMS
MAY DEVELOP SOUTHWARD INTO PARTS OF FAR SOUTHWEST OKLAHOMA...EAST OF
A DRY LINE EXPECTED TO LIE NORTH TO SOUTH ACROSS WEST TEXAS. THE
COMBINATION OF STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
PROFILES WILL RESULT IN THE LIKELIHOOD OF A FEW OF THESE STORMS
BECOMING SEVERE...AND THE POSSIBILITY OF A FEW SUPERCELLS. VERY
LARGE HAIL...POSSIBLY LARGER THAN GOLFBALLS...WILL BE POSSIBLE ALONG
WITH DAMAGING THUNDERSTORM WINDS.
A FAIRLY STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF
THE NORTHERN ROCKIES THIS AFTERNOON. OTHER THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS DISTURBANCE OVER THE CENTRAL HIGH
PLAINS THIS AFTERNOON AND EVENING. THESE STORMS WILL LIKELY DEVELOP
INTO A COMPLEX OF STORMS THAT WILL MOVE SOUTHEASTWARD OVERNIGHT AND
MAY AFFECT PARTS OF NORTHERN OKLAHOMA WELL AFTER MIDNIGHT. DAMAGING
WINDS WILL BE THE MAIN THREAT WITH THESE STORMS... ALTHOUGH LARGE
HAIL ALSO WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN IN THE FORECAST ON TUESDAY AND WEDNESDAY
AS A COLD FRONT MOVES INTO THE AREA. SOME OF THESE STORMS MAY BE
SEVERE.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24In the hours before
Special weather statement, Jul 5, 9:33 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 933 PM CDT MON JUL 5 2004 OKZ006-060245- ALFALFA OK- 933 PM CDT MON JUL 5 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF GREAT SALT PLAINS LAKE AT 933 PM CDT...MOVING NORTH AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. CJS
Local storm report, Jul 5, 9:48 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
948 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 3 E HILLSDALE 36.56N 97.94W
07/05/2004 2.50 INCH GARFIELD OK EMERGENCY MNGR
&&
DEWSpecial weather statement, Jul 5, 9:54 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 954 PM CDT MON JUL 5 2004 OKZ005-060315- WOODS OK- 954 PM CDT MON JUL 5 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ALVA AT 954 PM CDT...MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
Local storm report, Jul 5, 10:14 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL ALVA 36.80N 98.67W
07/05/2004 1.00 INCH WOODS OK LAW ENFORCEMENT
SOUTH SIDE OF ALVA
1000 PM HAIL ALVA 36.80N 98.67W
07/05/2004 1.25 INCH WOODS OK LAW ENFORCEMENT
NORTH SIDE OF ALVA
&&
DEWSpecial weather statement, Jul 6, 12:43 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1243 AM CDT TUE JUL 6 2004 OKZ004-005-009-010-060600- ELLIS OK-HARPER OK-WOODS OK-WOODWARD OK- 1243 AM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND WOODWARD COUNTIES. AT 1245 AM... A LONG LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR LAVERNE AND BUFFALO OKLAHOMA NORTH-NORTHEAST INTO KANSAS. A GUST FRONT... THE LEADING EDGE OF STRONG WINDS FLOWING AHEAD OF THE STORMS... WAS JUST SOUTH OF LAVERNE AND BUFFALO. THE STORMS ARE EXPECTED TO CONTINUE TO MOVE RAPIDLY TOWARD THE SOUTH AND SOUTHEAST... AT ABOUT 40 TO 45 MPH. GUSTY WINDS UP TO 65 MPH WILL BE POSSIBLE WITH THESE STORMS. PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES...INCLUDING THE CITIES OF ALVA AND WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Local storm report, Jul 6, 1:31 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
131 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1253 AM TSTM WND GST 1 SW BUFFALO 36.82N 99.64W
07/06/2004 61 MPH HARPER OK MESONET
VIA OKLAHOMA MESONET
0100 AM TSTM WND GST 1 SW BUFFALO 36.82N 99.64W
07/06/2004 86 MPH HARPER OK MESONET
VIA OKLAHOMA MESONET
&&
DEWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:11 PM CDT | Flash Flood Warning | OUN | Garfield, Logan, Noble | 4 hr |
| Jul 5, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 64 min |
| Jul 5, 8:25 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 65 min |
| Jul 5, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 5, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 61 min |
| Jul 5, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 5, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 54 min |
| Jul 5, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Jul 5, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 64 min |
| Jul 5, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Jul 5, 11:08 PM CDT | Flash Flood Warning | OUN | Alfalfa | 3 hr |
| Jul 5, 11:27 PM CDT | Flash Flood Warning | OUN | Woods | 3 hr |
| Jul 5, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 63 min |
| Jul 5, 11:59 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 61 min |
| Jul 6, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 46 min |
| Jul 6, 12:53 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woods, Woodward | 52 min |
| Jul 6, 12:56 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 34 min |
| Jul 6, 1:24 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 36 min |
| Jul 6, 1:46 AM CDT | Flash Flood Warning | OUN | Alfalfa, Woods | 3 hr |
| Jul 6, 2:24 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 81 min |
| Jul 6, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey, Kingfisher, Major | 39 min |
| Jul 6, 3:15 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher, Logan | 45 min |
| Jul 6, 3:25 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 50 min |
| Jul 6, 3:28 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 47 min |
| Jul 6, 3:57 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma, Payne | 48 min |
| Jul 6, 5:24 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 36 min |
| Jul 6, 6:06 AM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 24 min |
| Jul 6, 6:23 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 52 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.